Severe gastrointestinal hemorrhage during targeted therapy for advanced breast carcinoma

  • H. Assi The Moncton Hospital
  • N. Abdel-Samad The Moncton Hospital
Keywords: Gastrointestinal bleeding, everolimus, targeted therapy, argon plasma coagulation

Abstract

The introduction of targeted agents has improved survival for patients with a number of types of cancer, including several breast cancer subtypes. However, these agents are not without toxicities, and the fact that many patients are now on targeted therapy for extended periods of time has presented new challenges for the management of adverse effects. Everolimus is an inhibitor of mtor (the mammalian target of rapamycin) that is used as targeted therapy for advanced, hormone receptor–positive, her2-negative breast cancer in postmenopausal women in combination with exemestane, after treatment failure with letrozole or anastrozole. Minor hemorrhagic events are relatively common with targeted agents, but life-threatening hemorrhages, although uncommon, can also occur. We report a case of life-threatening gastrointestinal bleeding in a 48-year-old woman being treated with everolimus for advanced infiltrating ductal carcinoma of the breast. The bleeding was successfully treated with 13 sessions of endoscopic hemostasis using argon plasma coagulation.

Published
2014-07-03
How to Cite
Assi, H., & Abdel-Samad, N. (2014). Severe gastrointestinal hemorrhage during targeted therapy for advanced breast carcinoma. Current Oncology, 21(5), e732-e735. https://doi.org/10.3747/co.21.2038
Section
Case Report